Kentucky, 2015

Hail and Damaging Winds in Kentucky, April 3, 2015

April 3, 2015 · NWS PAH · 5 events in 4 counties and zones

A couple of complexes of thunderstorms affected western Kentucky during the early morning hours. The first complex was associated with a convective outflow boundary that moved southeast from southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of complexes of thunderstorms affected western Kentucky during the early morning hours. The first complex was associated with a convective outflow boundary that moved southeast from southern Illinois. Hailstones up to nickel-size and local street flooding were observed with these storms. Another complex of storms moved east from southeast Missouri into western Kentucky later in the morning. This complex was associated with the nose of a strong southwest low-level jet. A few damaging wind gusts were associated with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 2:04 AM CST, 5 minutes earlier.

Area forecast discussion, Apr 3, 2:04 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
304 AM CDT FRI APR 3 2015

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 305 AM CDT FRI APR 3 2015

AT THE TIME OF THIS WRITING A QUASI-STATIONARY NE-SW ORIENTED
FRONTAL BOUNDARY LAY JUST TO THE NORTH AND WEST OF OUR CWA AND
WIDESPREAD SHOWERS AND THUNDERSTORMS WERE NOTED OVER THE NORTHERN
AND WESTERN SECTIONS OF OUR CWA. A FEW OF THESE STORMS WERE
PRODUCING NEAR SEVERE TO SEVERE HAIL AND HEAVY RAINFALL.

LATER THIS MORNING A SURFACE LOW IS FORECAST TO DEVELOP ON THE
FRONTAL BOUNDARY TO OUR SOUTHWEST...THEN TRACK NORTHEAST ACROSS
OUR CWA PULLING A COLD FRONT ACROSS THE AREA FROM LATE THIS
MORNING THROUGH MID AFTERNOON. AS A RESULT...THE CONVECTION SHOULD
SAG SLOWLY SOUTHEAST ACROSS OUR CWA TODAY. FOR THE SAKE OF TIME
AND WITHOUT GOING INTO TOO MUCH DETAIL...A NUMBER OF SEVERE
PARAMETERS WILL COME TOGETHER OVER OUR CWA WITH THE APPROACH AND
PASSAGE OF THE SURFACE LOW AND ATTENDANT COLD FRONT. CONSEQUENTLY
TODAY THERE IS A SLIGHT RISK FOR SEVERE STORMS FOR OUR ENTIRE CWA
AND AN ENHANCED RISK FOR SEVERE STORMS MAINLY ALONG AND SOUTHEAST
OF THE OHIO RIVER. PRIMARY THREATS WILL BE DAMAGING WINDS...LARGE
HAIL...AND A FEW TORNADOES. THE SEVERE THREAT SHOULD DIMINISH FROM
WEST TO EAST STARTING LATE THIS MORNING AND ENDING AROUND MID
AFTERNOON OVER OUR SOUTHEAST COUNTIES.

IN THE WAKE OF THIS SYSTEM HIGH PRESSURE WILL KEEP THE REGION DRY
WITH NEAR NORMAL TEMPERATURES FROM LATE THIS EVENING THROUGH
SUNDAY. PRECIPITATION CHANCES RETURN TO THE REGION SUNDAY NIGHT AS
MOIST SOUTHERLY FLOW AROUND THE BACK SIDE OF THE SURFACE HIGH
INTERACTS WITH WEAK IMPULSES ALOFT.

WITH HEAVY RAIN BEING REPORTED AND MINOR FLOODING ISSUES HERE AND
THERE...AND WITH MORE HEAVY RAIN EXPECTED THROUGH THE DAY...WILL
KEEP THE FLOOD WATCH INTACT.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 305 AM CDT FRI APR 3 2015

AN ACTIVE WEATHER PATTERN IS SHAPING UP NEXT WEEK. LONG RANGE MODEL
GUIDANCE IS IN FAIRLY GOOD AGREEMENT THAT ACTIVE QUASI-ZONAL WEST
SOUTHWEST FLOW WILL PERSIST THROUGH THE GREATER PART OF THE WEEK. AT
THE SURFACE...AN AREA OF LOW PRESSURE IS FORECAST TO SET UP OVER THE
CENTRAL PLAINS. A SERIES OF MID LEVEL PERTURBATIONS WILL ACT UPON A
WARM MOIST SOUTHERLY FLOW OF AIR IN ADVANCE OF THE LOW TO KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH MUCH OF
THE PERIOD. FINER DETAILS ARE LESS CERTAIN AT THIS POINT GIVEN MODEL
VARIATIONS IN TIMING AND PLACEMENT OF SYNOPTIC FEATURES.

BY LATE WEEK...THE LOW WILL MOVE EAST FROM THE CENTRAL PLAINS AND
DRAG A COLD FRONT ACROSS THE FORECAST AREA. THIS WILL EVENTUALLY
SWEEP ALL THE ACTIVITY EAST OF THE AREA...BUT IT MAY NOT BE UNTIL
THE WEEKEND UNTIL DRY WEATHER RETURNS. TEMPERATURES THROUGH THE
PERIOD WILL BE UNSEASONABLY WARM. HIGHS WILL GENERALLY RANGE THROUGH
THE 70S...WITH LOWS IN THE UPPER 50S TO LOWER 60S.

&&

.AVIATION...
ISSUED AT 1203 AM CDT FRI APR 3 2015

CONVECTION IS BLOSSOMING OVER MOST OF THE REGION. STILL LOOKING
FOR 3 TO 4 HOURS OF SHRA/TSRA TO BEGIN THE FORECAST PERIOD...AND
THEN A PERIOD OF IFR CEILINGS THROUGH THE MORNING...AS A SURFACE
LOW MOVES NORTHEAST THROUGH THE REGION. ONCE THE LOW PASSES
BY...THE COLD FRONT WILL SURGE THROUGH THE REGION...AND WE WILL
SEE A FINAL QUICK-HITTING ROUND OF CONVECTION MIDDAY THROUGH MID-
AFTERNOON. SUSTAINED NORTHWEST WINDS AROUND 20KTS WITH GUSTS 30KTS
ARE LIKELY BEHIND THE FRONT LATE AFTERNOON INTO EARLY EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THROUGH THIS EVENING FOR ILZ075>078-080>094.

MO...FLOOD WATCH THROUGH THIS EVENING FOR MOZ076-086-087-100-107>112-
     114.

IN...FLOOD WATCH THROUGH THIS EVENING FOR INZ081-082-085>088.

KY...FLOOD WATCH THROUGH THIS EVENING FOR KYZ001>022.

&&

SHORT TERM...JP
LONG TERM...RJP
AVIATION...DS
Hazardous weather outlook, Apr 2, 9:50 PM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1050 PM CDT THU APR 2 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1050 PM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVERNIGHT. A FEW MAY
BECOME SEVERE. PRIMARY THREATS INCLUDE LARGE HAIL AND DAMAGING
WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 AM FOR
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND A SMALL PART OF
WESTERN KENTUCKY. REFER TO THE WATCH FOR DETAILS.

HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE A CONCERN
OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT. REFER TO THE FLOOD
WATCH FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PERIOD OR TWO OF THUNDERSTORMS ARE FORECAST FRIDAY. A FEW
STORMS MAY BECOME SEVERE FROM LATE FRIDAY MORNING INTO THE
AFTERNOON... ESPECIALLY ACROSS WESTERN KENTUCKY. THE SEVERE
POTENTIAL OVER SOUTHEAST MISSOURI AND FAR SOUTHERN ILLINOIS IS
MORE UNCERTAIN AND HIGHLY CONTINGENT ON IMPACTS FROM MORNING
ACTIVITY. WHERE SEVERE STORMS OCCUR...PRIMARY CONCERNS ARE
DAMAGING WINDS AND LARGE HAIL. A FEW TORNADOES ARE ALSO POSSIBLE.

LOCALLY HEAVY RAINFALL WILL CONTINUE WITH THUNDERSTORMS ON A MORE
INTERMITTENT BASIS THROUGH FRIDAY. A FLOOD WATCH IS IN EFFECT
THROUGH 7 PM FRIDAY EVENING. SEE THE FLOOD WATCH FOR ADDITIONAL
INFORMATION.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY NIGHT THROUGH WEDNESDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...THEN AGAIN FROM
LATE FRIDAY MORNING INTO THE AFTERNOON.

In the hours before

Local storm report, Apr 3, 1:52 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
252 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 AM     FLASH FLOOD      CARBONDALE              37.72N 89.22W
04/03/2015                   JACKSON            IL   TRAINED SPOTTER

            CORNER OF WALL AND WALNUT STREET IS UNDER WATER.

&&

SMITTY
Local storm report, Apr 3, 1:56 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FLASH FLOOD      CARBONDALE              37.72N 89.22W
04/03/2015                   JACKSON            IL   BROADCAST MEDIA

            EASTBOUND ROUTE 13 IS CLOSED NEAR WALGREENS DUE TO
            FLOODING.

&&

SMITTY
Local storm report, Apr 3, 1:57 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
257 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 AM     BLIZZARD         4 S HARRISBURG          37.68N 88.55W
04/03/2015                   SALINE             IL   LAW ENFORCEMENT

            WATER OVER ILLINOIS 145 SOUTH OF TOWN.

&&

SMITTY
Local storm report, Apr 3, 1:58 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
258 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 AM     FLASH FLOOD      4 S HARRISBURG          37.68N 88.55W
04/03/2015                   SALINE             IL   LAW ENFORCEMENT

            WATER OVER ILLINOIS 145 SOUTH OF TOWN.

&&

SMITTY
Local storm report, Apr 3, 2:00 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     FLASH FLOOD      RALEIGH                 37.83N 88.53W
04/03/2015                   SALINE             IL   LAW ENFORCEMENT

            WATER OVER ROAD ALONG ILLINOIS ROUTE 34 NORTH

&&

SMITTY
Local storm report, Apr 3, 2:09 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
309 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     HAIL             5 SW STURGIS            37.49N 88.05W
04/03/2015  M0.88 INCH       CRITTENDEN         KY   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED.

&&

SMITTY

The radar

The Paducah radar (KPAH), 79 km away, was scanning. The volume nearest the first event began at 08:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Crittenden

When
April 3, 2:09 AM CST
Where
Crittenden County, 1.76 mi NE of Weston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.490, -88.050

Nickel-size hail fell near the Union County line, about five miles southwest of Sturgis.

Heavy Rain, Daviess

When
April 3, 3:00 AM CST to 4:30 AM CST
Where
Daviess County, Owensboro
Reported by
Trained Spotter
Coordinates
37.770, -87.120

The storm-total rainfall at the Owensboro airport was 1.68 inches. Streets were flooded in the city of Owensboro.

Thunderstorm Wind, Ballard

When
April 3, 7:20 AM CST
Where
Ballard County, 1.77 mi SW of Blandville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
36.930, -88.970

A couple of trees were blown down in the county. One of the trees was 18 inches in diameter ten miles south of La Center.

Thunderstorm Wind, Marshall

When
April 3, 8:06 AM CST to 8:07 AM CST
Where
Marshall County, 1 mi SE of Calvert City
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
37.020, -88.337

Fewer than a dozen trees or tree limbs were blown down, including three large trees. There was damage to the roof and gutters of two homes. A number of homes lost shingles.

Thunderstorm Wind, Marshall

When
April 3, 8:07 AM CST to 8:08 AM CST
Where
Marshall County, Gilbertsville
Measured
65 kt (75 mph) estimated gust
Property damage
$18,000
Reported by
NWS Storm Survey
Coordinates
37.020, -88.280

At least three mobile homes sustained roof or siding damage. Several trees or tree limbs were down. A small storage shed was destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566981, 568489, 566982, 566983, 567102.